Elderly woman with dementia and post-operative lethargy
Please login, activate your subscription,
or explore access solutions.
The patient was an elderly Caucasian woman with Alzheimer’s disease, status post abdominal hernia repair (remote), who underwent knee replacement surgery approximately one month prior.
The family noted worsening mental status in the perioperative period.
The patent was admitted to a nursing care facility.
Over the next couple weeks, she was found difficult to rouse and had a witnessed cardiopulmonary arrest at the nursing facility.
CPR was performed but the patient could not be revived.
The family notes new administration of centrally acting agents during this time.
The autopsy was performed three days after death.
Whole blood postmortem toxicology showed ethyl alcohol, 0.049 gm/dl and lorazepam, 15.2 ng/ml.
1. Summarize the history and clinical issues.
2. Why do you think the patient might have died?
3. What is the differential diagnosis of post-operative mental status change?
4. What is the differential diagnosis of post-operative somnolence?
5. Can you suggest a plausible explanation of the symptoms and cause of death that had nothing to do with medication administration?
6. Could the symptoms and death have been related to medication administration? Why or why not?
7. Families may or may not have a realistic understanding of clinical issues. What factors go into a family’s understanding of their loved one’s medical issues? What steps can you take, as a provider, to assist with a family’s understanding?
8. You are the patient’s provider. You do not believe the patient died from drug effect, although you are not sure exactly why the patient was somnolent. The family meets with you and insists the somnolence and death were from the medication. How will you respond?